Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 199, NWS Denver/Boulder, CO

August 5, 2020Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2020, 8:46 PM MDT for Sedgwick County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2020, 8:46 PM MDT (02:46 UTC)
Expired
Aug 5, 2020, 9:30 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:26 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS55 KBOU 060246
SVRBOU
COC115-060330-
/O.NEW.KBOU.SV.W.0199.200806T0246Z-200806T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
846 PM MDT Wed Aug 5 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Sedgwick County in northeastern Colorado...

* Until 930 PM MDT.

* At 846 PM MDT, a severe thunderstorm was located 8 miles north of
  Sixteen-Mile Corner, or 8 miles southeast of Julesburg, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Julesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 10206 4075 10205 4079 10225 4092 10241
      4100 10228 4100 10225
TIME...MOT...LOC 0246Z 300DEG 25KT 4088 10219 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
905 
WWUS55 KBOU 060303
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
903 PM MDT Wed Aug 5 2020

COC115-060330-
/O.CON.KBOU.SV.W.0199.000000T0000Z-200806T0330Z/
Sedgwick CO-
903 PM MDT Wed Aug 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTHEASTERN SEDGWICK COUNTY...

At 903 PM MDT, a severe thunderstorm was located 7 miles north of
Venango, or 13 miles south of Big Springs, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 10206 4075 10205 4085 10220 4091 10230
      4096 10217
TIME...MOT...LOC 0303Z 285DEG 24KT 4087 10204 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:36 PM MDT, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 1:36 PM MDT, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
136 PM MDT Wed Aug 5 2020

.SHORT TERM...(This evening through Thursday)
Issued at 104 PM MDT Wed Aug 5 2020

Scattered thunderstorms, some of which will be severe are still
expected to track east/southeast across eastern Colorado through
this evening. Models have been persistently showing the initial
storms forming over and near the foothills early to mid afternoon.
Storms then progress eastward onto the plains. With MLCAPE of
1000- 2000 J/kg and decent shear, a few supercell thunderstorms
with large hail and damaging winds will be possible. Tornado
threat is quite low, but not zero. Storms progress eastward at a
good clip and should be east of the area by mid to late evening.

The upper level ridge axis that has been off to the west of
Colorado shifts eastward over the state Thursday. This will bring
warmer and drier air. A surface trough will be over eastern
Colorado. To the west of it, flow aloft and at the surface will be
westerly and usher in drier air. Here, just isolated high based
showers thunderstorms are expected. Main concern to watch with
these will be gusty outflow winds. To the east of the surface
trough, southeast low level winds will hold low level moisture
over the far eastern plains. A better chance for thunderstorms
will occur here. These storms will be stronger and capable of
producing heavy rain, gusty winds, and hail. Can't rule out a
couple of severe thunderstorms as well.

.LONG TERM...(Thursday night through Wednesday)
Issued at 104 PM MDT Wed Aug 5 2020

High pressure over the southern and southwest part of the country
the dominant feature for our forecast through the extended period.
Center of the upper ridge starts out over Texas, then shifts west
and flattens through the weekend. A trough will move into the
Pacific NW Thursday night, then pass west to east along the
Canadian border Friday-Saturday. After the trough passage the
ridge rebuilds again early next week.

Thursday night will see the day's convective activity exiting the
eastern plains. Best instability along the area from Lincoln to
Sedgwick counties Thursday evening, and then stabilizing through the
night.

With the trough moving into the Pac NW our mid level flow turns more
southwesterly, advecting much drier air into Colorado from the Great
Basin and pushing the moisture east. Dry and warm Friday through
Monday. A weak wave will move through the region on Saturday,
turning low level winds northerly, but too dry to spark any storms.

Moisture increases Tuesday & Wednesday with precipitable water
nearing an inch on the eastern plains but remaining a half inch or
less from I-25 west. Precip chances will increase a little, with
widely scattered afternoon showers and thunderstorms in the high
terrain and eastern plains.

For temps through the period, 700 mb temps in the mid teens the
entire time with little variation in daily high temps. 90s on the
plains and 70s/80s in the mountains. Higher moisture and clouds
toward the end of the forecast period will limit max temps on the
eastern plains. Wide diurnal swings in temps however with the low
humidity levels, and nightime lows in the 40s-50s mountains and
around 60 on the plains.

Fire weather concerns will be elevated Friday through Monday with
daytime heat and low humidity levels. Minimum relative humidity will
drop into the low to mid teens through the period, drying fuels.
Wind will be 10-15 mph however, well below red flag criteria.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 104 PM MDT Wed Aug 5 2020

East to southeast winds are expected to prevail prior to
thunderstorm development this afternoon. Scattered thunderstorms
will continue form over the foothills and I-25 Corridor and then
spread eastward. If an airport takes a direct hit from a strong
storm, winds to 50 knots and large hail will be possible. After
00Z, the threat of storms looks low. Winds this evening will be
east to southeast and then become more southerly by midnight. For
Thursday, isolated high based thunderstorms will be possible. Main
threat with this will be gusty outflow winds producing wind
shifts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Hanson
AVIATION...Meier
Hazardous weather outlook, Aug 5, 10:36 AM MDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Wed Aug 5 2020

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Wed Aug 5 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop by early afternoon in the
foothills and along the I-25 corridor. These storms will then move
east southeast across the plains by late afternoon into the early
evening hours. A few severe thunderstorms will occur and may
produce hail up to 2 inches in diameter along with wind gusts to
70 mph. Although the tornado threat is low, an isolated weak
tornado can't be ruled out.

Otherwise, scattered showers and thunderstorms over the higher
terrain may produce wind gusts to 50 mph along with some small
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered late day showers and thunderstorms are forecast for
Thursday. A few of the storms may become severe, with the best
chances for severe storms on the eastern plains, east of the I-25
urban corridor. Friday through the weekend will be warm and dry,
then isolated to widely scattered showers and thunderstorms,
mainly over the high terrain, return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM.

In the hours before

Local storm report, Aug 5, 5:11 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     5 N PAWNEE BUTTES       40.88N 104.00W
08/05/2020  M59 MPH          WELD               CO   MESONET

            STATION K1OW. TIME ESTIMATED BY RADAR.

&&
Local storm report, Aug 5, 5:27 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
527 PM MDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     FORT MORGAN AIRPORT     40.33N 103.80W
08/05/2020  M55 MPH          MORGAN             CO   AWOS

            TIME ESTIMATED BY RADAR.

&&
Local storm report, Aug 5, 5:46 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
546 PM MDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 SE BRUSH              40.22N 103.60W
08/05/2020  M1.00 INCH       MORGAN             CO   STORM CHASER

&&
Local storm report, Aug 5, 5:52 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 SE BRUSH              40.22N 103.60W
08/05/2020  M1.00 INCH       MORGAN             CO   STORM CHASER

0507 PM     TSTM WND GST     FORT MORGAN AIRPORT     40.33N 103.80W
08/05/2020  M55 MPH          MORGAN             CO   AWOS

            TIME ESTIMATED BY RADAR.

0440 PM     HAIL             2 N GOLDEN              39.76N 105.22W
08/05/2020  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

            REPORT VIA SPOTTERNETWORK.

0437 PM     HAIL             2 NNW GOLDEN            39.77N 105.23W
08/05/2020  E1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

            STILL FALLING AT TIME OF THE REPORT. HAIL
            SIZE ESTIMATED.

0432 PM     TSTM WND GST     2 NE WIGGINS            40.25N 104.04W
08/05/2020  M57 MPH          MORGAN             CO   MESONET

            A SEPARATE GUST OF 52MPH ALSO RECORDED.

0356 PM     TSTM WND GST     5 N PAWNEE BUTTES       40.88N 104.00W
08/05/2020  M59 MPH          WELD               CO   MESONET

            STATION K1OW. TIME ESTIMATED BY RADAR.

0306 PM     HAIL             2 SSE BYERS             39.68N 104.22W
08/05/2020  E1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            ALSO RECORDED A 46MPH WIND GUST. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Aug 5, 5:57 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND GST     1 N AKRON               40.17N 103.21W
08/05/2020  M63 MPH          WASHINGTON         CO   ASOS

            KAKO GUST TO 55KT.

&&
Local storm report, Aug 5, 7:22 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
722 PM MDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             2 SSE BYERS             39.68N 104.22W
08/05/2020  E1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            ALSO RECORDED A 46MPH WIND GUST. TIME
            ESTIMATED BY RADAR.

0356 PM     TSTM WND GST     5 N PAWNEE BUTTES       40.88N 104.00W
08/05/2020  M59 MPH          WELD               CO   MESONET

            STATION K1OW. TIME ESTIMATED BY RADAR.

0432 PM     TSTM WND GST     2 NE WIGGINS            40.25N 104.04W
08/05/2020  M57 MPH          MORGAN             CO   MESONET

            A SEPARATE GUST OF 52MPH ALSO RECORDED.

0437 PM     HAIL             2 NNW GOLDEN            39.77N 105.23W
08/05/2020  E1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

            STILL FALLING AT TIME OF THE REPORT. HAIL
            SIZE ESTIMATED.

0440 PM     HAIL             2 N GOLDEN              39.76N 105.22W
08/05/2020  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

            REPORT VIA SPOTTERNETWORK.

0507 PM     TSTM WND GST     FORT MORGAN AIRPORT     40.33N 103.80W
08/05/2020  M55 MPH          MORGAN             CO   AWOS

            TIME ESTIMATED BY RADAR.

0529 PM     HAIL             3 SE BRUSH              40.22N 103.60W
08/05/2020  M1.00 INCH       MORGAN             CO   STORM CHASER

0548 PM     TSTM WND GST     1 N AKRON               40.17N 103.21W
08/05/2020  M63 MPH          WASHINGTON         CO   ASOS

            KAKO GUST TO 55KT.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:25 PM MDTSevere Thunderstorm WarningBOUPhillips23 min
Aug 6, 12:38 PM MDTSpecial Weather StatementBOUElbert37 min
Aug 6, 2:51 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Aug 6, 3:02 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe28 min
Aug 6, 4:19 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
Aug 6, 4:25 PM MDTSevere Thunderstorm WarningBOULogan50 min
Aug 6, 5:34 PM MDTAreal Flood AdvisoryBOULogan97 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.